ESPE Abstracts (2015) 84 P-3-812

Uterine Bleeding: A Rare Side Effect of Mitotane Treatment for Recurrent Adrenal Carcinoma

Hilton Kuperman, Israel Bendit, Maria Fernanda Carvalho de Camargo & Decio Blucher


Hospital Samaritano, São Paulo, Brazil


Introduction: Mitotane is an adrenal-specific agent available for treatment of residual adrenocortical carcinoma (ACC) after surgery, due to a specific, direct effect on adrenal cell mitochondria impairing adrenal steroidogenesis being associated with increased SHBG and modulates their disposal for target cell. We report a rare case of uterine bleeding during mitotane treatment in a girl with recurrent ACC.

Case report: A 2.6 year-old girl was diagnosed with underlying right ACC Stage II disease (tumor size: 100 g). TP53 mutational analysis was performed and R337H and P72R were detected (primary tumor and peripheral blood). Same mutations were identified in her maternal peripheral blood. She had a tumor recurrence nine months after the first surgery and was submitted to a total resection surgery. Chemotherapy (Cisplatin, Etoposid, Doxorubicin and Mitotane) was initiated. A second recurrence was detected 12 months after the second surgery. Radiotherapy was indicated followed by a third surgical total tumor resection. Since the last surgery, when she was 4.9 years old, she is on Mitotane only and glucocorticoid and mineralocorticoid replacement, with normal DHEA-S blood levels. At 6 year-old, she was referred due to bilateral breast enlargement and pigmentation of areola, without pubic hair, followed by daily vaginal bleeding for at least 15 days. Pelvic ultrasound showed uterine enlargement and thickened endometrium with no ovarian abnormality. Hormonal study confirmed pre pubertal response at baseline (LH <0.1 mIu/ml, FSH <0.3 mIu/ml), without rise of LH/FSH after LHRH stimulation test. SHBG: 482 mmol/L (22–130). Vaginal bleeding ceased after progestogen depot treatment. Since then, she has few relapses of uterine bleeding that has been ceased with progestogen depot.

Conclusion: Uterine bleeding can occur during mitotane therapy, maybe due to increased binding capacity of SHBG, with hormonal investigation being consistent with pre pubertal response. Symptomatic treatment is important in managing such rare cases.

Article tools

My recent searches

No recent searches.